Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 208, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 1997, 11:57 AM CDT for Escambia County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 11:57 AM CDT (16:57 UTC)
- Expired
- Jul 5, 1997, 12:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, AL
The radar
The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 051657 RRA SVRMOB ALC053-051745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1157 AM CDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...ESCAMBIA COUNTY AT 1152 AM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A DEVELOPING SEVERE THUNDERSTORM ABOUT 2 MILES NORTH OF ATMORE ALABAMA. THIS STORM WAS MOVING NORTH AT 5 MPH...JUST INSIDE OF THE BALDWIN/ESCAMBIA COUNTY LINE. THE STORM WILL DRIFT NORTHWARD TOWARDS HUXFORD THROUGH 1230 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 5, 9:50 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE... NATIONAL WEATHER SERVICE MOBILE ALABAMA 950 AM CDT SAT JUL 5 1997 TAKING A LOOK AT MORNING UA/SNDG DATA...FEEL ATMOS IS PRIMED FOR LATER ACTION TDA OVR CWA...WITH A GUD CHC OF SEEING PULSE SEVERE WITH LARGE HAIL. PIECE OF S/WAV ENERGY MOVG THRU UPR TROF COMBINED WITH COOL UPSTRM TEMPS SHUD MANIFEST ITSELF IN FORM OF STG ISOLD CELLS INITIALLY OVR E LA AND SE MS AND DVLP EWD TDA AS SFC CDFNT ENHANCES LOLV CVGC. RECENT ADAP SUPPORTS THIS WITH 18+ G/KG SFC MIXR AND SFC-BASED LI`S ALREADY EXCEEDING -8 DEG (C). MODIFIED 18Z MOB SNDG EXHIBITS DRY ADIABATIC H5-H7 LAPSE RATE WITH 3700 J/KG ESTIMATED CAPE (WITH MEAGER INSOLATION ON SFC PARCEL). ATTM..D.CURRENT TEMPS/POPS LOOK GUD. WL UPDATE NOWS/HWO TO REFLECT STRONGER STORMS FOR LATER THIS AFTERNOON. SPECIAL MARINE WARNING REMAINS IN EFFECT THROUGH 11 AM. JMM
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:35 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 40 min |
| Jul 5, 12:43 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.